Thunderstorm Wind, Marshall
- When
- July 25, 5:37 PM CST
- Where
- Marshall County, Gatzke
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.430, -95.780
The wind gust was measured by a MNDOT RWIS sensor at Gatzke.
A cold front moving through northwest Minnesota helped spawn a few thunderstorms over eastern Marshall County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moving through northwest Minnesota helped spawn a few thunderstorms over eastern Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 1:25 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 225 PM CDT WED JUL 25 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING STORM CHANCES AND TEMPERATURES. MODELS UNDERDOING CURRENT SURFACE DEWPOINTS OTHERWISE IN PRETTY GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST. SURFACE FLOW PRETTY MUCH FROM THE NW ACROSS ENTIRE FA WITH BEST WAY OF DISCERNING BOUNDARY BEING RESPECTABLE SURFACE MOISTURE DISCONTINUITY. THIS WOULD PUT BOUNDARY ACROSS FAR NW FORECAST AREA WHERE DEWPOINTS HAVE DROPPED INTO THE 50S. AHEAD DEW POINTS IN THE LOWER 70S THROUGH OUT EASTERN ND AND FAR WESTERN MN. CIN LOOKS TO BE WEAKENING WITH SPC MESO ANALYSIS INDICATING CAPES TO 1500J/KG AND SURFACE LI'S TO -4. CU BAND DEVELOPING AHEAD OF BOUNDARY WITH CONVECTIVE TEMPERATURES IN THE MID 80S. UPPER LOW PROPAGATING SE ACROSS S MB INTO THIS EVENING SHOULD PROVIDE ENOUGH SUPPORT FOR CONVECTIVE INITIATION. WILL BACK POPS WESTWARD AND MENTION AFTERNOON POTENTIAL WITH FORECAST PACKAGE. BEST THUNDER THREAT LOOKS TO CONTINUE INTO MID EVENING BEFORE FAVORED CONVECTIVE PARAMETERS SHIFT EAST OF FA. WILL KEEP SOME MENTION ACROSS THE FAR NORTH OVER NIGHT AS STACKED SYSTEM DROPS INTO FAR NW MN. STEADY COLD ADVECTION DRIER LOW LEVEL AIR MOVING IN SHOULD BRING MINIMUMS BACK CLOSER TO AVERAGE. UPPER LOW TO DROP SE THROUGH N MN ON THURSDAY. MOIST LAYER...PASSING COLD POOL AND LOW CONVECTIVE TEMPERATURES SHOULD GENERATE PLENTY OF CLOUD COVER. WITH COLD ADVECTION AND CLOUDS WILL SEE MAXIMUM TEMPERATURES BLO AVERAGE. MAIN CONCERN WILL BE CONVECTIVE POTENTIAL. LI'S DROP BLO ZERO ACROSS NW MN AND SUFFICIENT CAPE FOR T DURING THE AFTERNOON. WITH UPPER LOW OVERHEAD AND WEAK SURFACE BOUNDARY CANNOT RULE OUT A FEW STRONG STORMS AND FUNNELS ALWAYS A CONCERN UNDER ABOVE CONDITIONS. UPPER LOW SHIFTS TO WESTERN GREAT LAKES WED EVENING ALONG WITH DRYING COLUMN. ANY LINGERING PCPN SHOULD BE CONFINED TO EASTERN AREAS PRIOR TO SUNSET. HIGH PRESSURE BUILDS IN OVER FA AND WITH COOLER COLUMN IN PLACE ANOTHER NIGHT OF COMFORTABLE MINIMUMS EXPECTED. FRIDAY WILL BE QUIET WITH HIGH OVERHEAD ALONG WITH SEASONAL TEMPERATURES. HIGH SHIFTS EAST FRIDAY NIGHT INTO SATURDAY SETTING UP RETURN FLOW/WARM ADVECTION. MODELS DIFFER ON PCPN POTENTIAL WITH WAVE RIDING THROUGH CREST OF RIDGE. WITH MODEL DIFFERENCES WILL HOLD PRETTY CLOSE WITH PERSISTENCE. TEMPERATURES SHOULD START A WARMING TREND. .LONG TERM... /SAT NIGHT THROUGH WED/ LONG TERM MODELS IN SOME AGREEMENT WITH NW UPPER PATTERN RESULTING IN A SERIES OF SFC TROUGHS MOVING THROUGH THE NORTHERN TIER...BRINGING LOW POPS THROUGH MOST OF THE LONGER TERM. IN GENERAL...GFS IS THE FASTER MODEL COMPARED TO THE ECMWF. THUS TIMING DIFFERENCE MAKE IT DIFFICULT TO PIN DOWN A PERIOD MOST LIKELY TO SEE CONVECTION. HOWEVER THE GENERAL THEME IS A LOW SKIRTING THE NORTH EARLY IN THE PERIOD (SAT/SUN) FOLLOWED BY A MID WEEK BREAK. && .AVIATION... POCKETS OF MVFR CIGS WILL CONTINUE TO DISSIPATE THIS AFTERNOON AND VFR CONDS EXPECTED IN THE EVENING. LOWER VFR CIGS WILL THEN MOVE INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. THERE IS A CHANCE TO SEE SOME CONVECTIVE ACTIVITY IN THE BJI-TVF AREA THIS AFTN THROUGH MID EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT WED JUL 25 2012 MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WEST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH- 517 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE RED RIVER VALLEY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A DECENT CHANCE FOR THUNDERSTORMS ON THURSDAY...WITH SOME POSSIBLY STRONG STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ005-006-008-009-013>017-022>024-028-032-261200- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WADENA- 517 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING EAST OF THE RED RIVER VALLEY. THE MAIN HAZARDS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A DECENT CHANCE FOR THUNDERSTORMS ON THURSDAY...WITH SOME POSSIBLY STRONG STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. TG
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 6 NW LISBON 46.50N 97.77W
07/24/2012 E1.25 INCH RANSOM ND PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL FELL IN A ROUGHLY MILE
WIDE AND THREE MILE LONG SWATH EXTENDING FROM NORTHWEST
TULLER TOWNSHIP INTO SOUTHERN MOORE TOWNSHIP THROUGH
ABOUT 1020 PM CDT.
1020 PM HAIL 8 NNW LISBON 46.55N 97.75W
07/24/2012 E1.25 INCH RANSOM ND PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL FELL IN A ROUGHLY MILE
WIDE TO THREE MILE LONG SWATH EXTENDING FROM NORTHWEST
TULLER TOWNSHIP INTO SOUTHERN MOORE TOWNSHIP THROUGH
ABOUT 1020 PM CDT.
1035 PM HAIL 3 SW ENDERLIN 46.59N 97.64W
07/24/2012 E1.50 INCH RANSOM ND PUBLIC
LOTS OF PENNY SIZED HAIL WITH A FEW UP TO PING PONG BALL
SIZED... FELL FROM 1035 TO 1040 PM IN WEST CENTRAL
LIBERTY TOWNSHIP.
1058 PM HAIL WEST FARGO 46.87N 96.90W
07/24/2012 M0.88 INCH CASS ND AMATEUR RADIO
1058 PM HAIL 3 SW ENDERLIN 46.59N 97.64W
07/24/2012 E1.25 INCH RANSOM ND PUBLIC
A SECOND WAVE OF LARGE HAIL FELL ACROSS WEST CENTRAL
LIBERTY TOWNSHIP THROUGH ABOUT 1105 PM CDT.
1110 PM BLIZZARD 3 SW KATHRYN 46.65N 98.01W
07/24/2012 BARNES ND PUBLIC
HAIL FROM PENNY TO WALNUT SIZED FELL ALONG WITH VERY
HEAVY RAINS ACROSS SOUTHERN OAK HILL TOWNSHIP. SOME
SMALLER HAIL HAD FALLEN ROUGHLY A HALF HOUR EARLIER.
1117 PM HAIL 1 N FARGO 46.89N 96.82W
07/24/2012 E1.00 INCH CASS ND BROADCAST MEDIA
REPORT RELAYED THROUGH FACEBOOK
1125 PM TSTM WND DMG 8 S EMERADO 47.81N 97.36W
07/24/2012 GRAND FORKS ND PUBLIC
WIDESPREAD AND VERY STRONG WINDS BLEW THROUGH ABOUT 1140
PM CDT ACROSS EASTERN PLEASANT VIEW TOWNSHIP. NUMEROUS
LARGE 3 TO 5 INCH DIAMETER BRANCHES WERE BROKEN DOWN IN
SHELTER BELTS. SCREENS AND WINDOWS WERE BLOWN OUT OF A
HORSE BARN AT ONE FARMSTEAD... WITH HEAVY RAINS FLOODING
THE INTERIOR.
1140 PM HAIL LAKE PARK 46.88N 96.10W
07/24/2012 E1.00 INCH BECKER MN TRAINED SPOTTER
1232 AM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/25/2012 M53.00 MPH WILKIN MN MESONET
STRONG THUNDERSTORM WINDS GUSTED ABOVE 50 MPH FOR SEVERAL
MINUTES. MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE
94 NEAR ROTHSAY.
0115 AM TSTM WND DMG 1 N WOLF LAKE 46.82N 95.36W
07/25/2012 BECKER MN BROADCAST MEDIA
SEVERAL LARGE TREE LIMBS BROKEN DOWN ALONG EAST END OF
WOLF LAKE. TIME ESTIMATE BASED ON RADAR.
0135 AM TSTM WND DMG 5 NE MENAHGA 46.80N 95.03W
07/25/2012 WADENA MN TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS BROKEN DOWN AND POWER POLE
SNAPPED NEAR LOWER TWIN LAKE AND THE HUBBARD COUNTY LINE.
TIME ESTIMATE BASED ON RADAR.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...CORRECTED SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 6 NW LISBON 46.50N 97.77W
07/24/2012 E1.25 INCH RANSOM ND PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL FELL IN A ROUGHLY MILE
WIDE AND THREE MILE LONG SWATH EXTENDING FROM NORTHWEST
TULLER TOWNSHIP INTO SOUTHERN MOORE TOWNSHIP THROUGH
ABOUT 1020 PM CDT.
1020 PM HAIL 8 NNW LISBON 46.55N 97.75W
07/24/2012 E1.25 INCH RANSOM ND PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL FELL IN A ROUGHLY MILE
WIDE TO THREE MILE LONG SWATH EXTENDING FROM NORTHWEST
TULLER TOWNSHIP INTO SOUTHERN MOORE TOWNSHIP THROUGH
ABOUT 1020 PM CDT.
1035 PM HAIL 3 SW ENDERLIN 46.59N 97.64W
07/24/2012 E1.50 INCH RANSOM ND PUBLIC
LOTS OF PENNY SIZED HAIL WITH A FEW UP TO PING PONG BALL
SIZED... FELL FROM 1035 TO 1040 PM IN WEST CENTRAL
LIBERTY TOWNSHIP.
1058 PM HAIL WEST FARGO 46.87N 96.90W
07/24/2012 M0.88 INCH CASS ND AMATEUR RADIO
1058 PM HAIL 3 SW ENDERLIN 46.59N 97.64W
07/24/2012 E1.25 INCH RANSOM ND PUBLIC
A SECOND WAVE OF LARGE HAIL FELL ACROSS WEST CENTRAL
LIBERTY TOWNSHIP THROUGH ABOUT 1105 PM CDT.
1110 PM HAIL 3 SW KATHRYN 46.65N 98.01W
07/24/2012 E1.25 INCH BARNES ND PUBLIC
HAIL FROM PENNY TO WALNUT SIZED FELL ALONG WITH VERY
HEAVY RAINS ACROSS SOUTHERN OAK HILL TOWNSHIP. SOME
SMALLER HAIL HAD FALLEN ROUGHLY A HALF HOUR EARLIER.
1117 PM HAIL 1 N FARGO 46.89N 96.82W
07/24/2012 E1.00 INCH CASS ND BROADCAST MEDIA
REPORT RELAYED THROUGH FACEBOOK
1125 PM TSTM WND DMG 8 S EMERADO 47.81N 97.36W
07/24/2012 GRAND FORKS ND PUBLIC
WIDESPREAD AND VERY STRONG WINDS BLEW THROUGH ABOUT 1140
PM CDT ACROSS EASTERN PLEASANT VIEW TOWNSHIP. NUMEROUS
LARGE 3 TO 5 INCH DIAMETER BRANCHES WERE BROKEN DOWN IN
SHELTER BELTS. SCREENS AND WINDOWS WERE BLOWN OUT OF A
HORSE BARN AT ONE FARMSTEAD... WITH HEAVY RAINS FLOODING
THE INTERIOR.
1140 PM HAIL LAKE PARK 46.88N 96.10W
07/24/2012 E1.00 INCH BECKER MN TRAINED SPOTTER
1232 AM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/25/2012 M53.00 MPH WILKIN MN MESONET
STRONG THUNDERSTORM WINDS GUSTED ABOVE 50 MPH FOR SEVERAL
MINUTES. MEASURED AT THE MNDOT RWIS SITE ALONG INTERSTATE
94 NEAR ROTHSAY.
0115 AM TSTM WND DMG 1 N WOLF LAKE 46.82N 95.36W
07/25/2012 BECKER MN BROADCAST MEDIA
SEVERAL LARGE TREE LIMBS BROKEN DOWN ALONG EAST END OF
WOLF LAKE. TIME ESTIMATE BASED ON RADAR.
0135 AM TSTM WND DMG 5 NE MENAHGA 46.80N 95.03W
07/25/2012 WADENA MN TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS BROKEN DOWN AND POWER POLE
SNAPPED NEAR LOWER TWIN LAKE AND THE HUBBARD COUNTY LINE.
TIME ESTIMATE BASED ON RADAR.
&&
...CORRECTED EVENT FROM BLIZZARD TO HAIL 1110 PM...
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG 2 NE THOMPSON 47.80N 97.08W
07/24/2012 GRAND FORKS ND NWS STORM SURVEY
NUMEROUS 8 INCH DIAMETER TREES DOWN FROM CENTRAL
ALLENDALE INTO CENTRAL WALLE TOWNSHIP NORTH OF THOMPSON
&&
DKELLENBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT WED JUL 25 2012
MNZ003-015>017-022>024-027>032-NDZ053-260000-
CLAY MN-EAST BECKER MN-EAST OTTER TAIL MN-EAST POLK MN-HUBBARD
MN-MAHNOMEN MN-NORTH CLEARWATER MN-RICHLAND ND-SOUTH BELTRAMI
MN-SOUTH CLEARWATER MN-WADENA MN-WEST BECKER MN-WEST OTTER TAIL
MN-WILKIN MN-
602 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...SOUTHEASTERN
POLK...CLEARWATER...BECKER...OTTER TAIL...SOUTHERN BELTRAMI...EXTREME
SOUTHEASTERN CLAY...EXTREME EASTERN RICHLAND...WESTERN WADENA...
EASTERN MAHNOMEN AND HUBBARD COUNTIES UNTIL 700 PM CDT...
AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF CLEARBROOK
TO 8 MILES NORTH OF DETROIT LAKES TO 8 MILES NORTHEAST OF
BRECKENRIDGE...MOVING TO THE EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
WEME...TULABY LAKE AND PINE BEND AROUND 610 PM CDT.
CLEARBROOK...ROY LAKE AND ROCHERT AROUND 615 PM CDT.
BAGLEY...VERGAS AND MAPLEWOOD STATE PARK AROUND 620 PM CDT.
FRAZEE...ZERKEL AND LONG LOST LAKE AROUND 625 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN MINNESOTA
MILE MARKER 41 AND MINNESOTA MILE MARKER 64...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4772 9464 4706 9479 4677 9490 4649 9497
4637 9527 4616 9567 4624 9663 4691 9590
4783 9574
TIME...MOT...LOC 2302Z 268DEG 32KT 4774 9562 4692 9577
4631 9641
DKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 613 PM CDT WED JUL 25 2012 MNZ006-260015- LAKE OF THE WOODS MN- 613 PM CDT WED JUL 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE OF THE WOODS COUNTY UNTIL 715 PM CDT... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 23 MILES NORTHEAST OF WARROAD...OR 40 MILES NORTHEAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... RURAL NORTHERN LAKE OF THE WOODS COUNTY THROUGH 715 PM CDT RURAL CENTRAL LAKE OF THE WOODS COUNTY THROUGH 715 PM CDT BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4925 9482 4891 9471 4909 9513 4936 9513 TIME...MOT...LOC 2313Z 293DEG 34KT 4919 9501 DK
The Fargo/Grand Forks radar (KMVX), 153 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
The wind gust was measured by a MNDOT RWIS sensor at Gatzke.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388920.